Avinza and Constipation
In a majority of people taking Avinza, constipation is reported as a side effect. Constipation is such a predictable side effect that the manufacturer of Avinza recommends taking a laxative (in order to help prevent constipation) when you start using Avinza. Constipation may also improve with stool softeners, exercise, and increased fiber and water intake.
Avinza® (morphine sulfate ER) is a prescription pain medication. As a narcotic, Avinza usually causes constipation. The majority of people who take the drug will develop some degree of constipation, due to a slowing of the digestive tract.
Some narcotic side effects (such as nausea, vomiting, and drowsiness) tend to improve as you become accustomed to the medication. However, constipation due to narcotics will not go away with continued use. Someone who has been using Avinza for years is just as likely to have constipation due to the drug as someone who just started taking it. The body never adjusts or adapts to the effects of Avinza that cause constipation.
Although non-drug treatments for constipation, such as exercise and increased fiber and water intake, may help a little, a laxative is usually necessary to prevent and treat constipation due to Avinza. Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking Avinza). A combination stool softener plus stimulant laxative is often a good choice.
The manufacturer of Avinza suggests that laxatives be started when Avinza is started, in order to help prevent this predictable side effect.